Seroquel side effect question

Discussion in 'General Parenting' started by flutterby, Nov 8, 2009.

  1. flutterby

    flutterby Fly away!

    difficult child 2 is now taking 50mg Seroquel along with 5mg Zyprexa. He has told me - and it's very noticeable - that it makes his nose stuffy. As in, he has to breathe through his mouth.

    Has anyone else encountered this? Should this be a cause of concern?
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I have no clue about Seroquel doing this. It didn't for my son. However both Risperdal and Zyprexa, like medications, made my son have flu symptoms.
  3. timer lady

    timer lady Queen of Hearts

    kt's taken seroquel for years & has had the stuffy nose thing (she's taking 700 mg/daily). It does pass after a time & there isn't a major concern. Check the side effects & when you need to see a doctor.

  4. smallworld

    smallworld Moderator

    It happened to my son the entire time he took Seroquel (he just recently stopped taking Seroquel). It has something to do with histamine. While it's not a cause for concern, it was incredibly bothersome to my son. We tried many remedies, but the one that seemed to work best was an allergy nasal spray (like Rhinocort) taken half an hour before Seroquel.
  5. GoingNorth

    GoingNorth Crazy Cat Lady

    I take Seroquel and I do experience sinus congestion as a side-effect. I also experience excessive salivation from the medication (not to mention the weight I put on which seems to have stabilized)

    In my case the side effects are outweighed by the benefits of the medication, but that is an individual situation where the benefit has to be weighed against the side effects.
  6. smallworld

    smallworld Moderator

    I didn't mean to imply that my son discontinued Seroquel because of nasal congestion. He was weaned because of flatness and dulling, and his Residential Treatment Center (RTC) wanted to see if he still needed Seroquel. It turned out his affect was brighter and his mood stability was unaffected when Seroquel was removed.
  7. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    My son didn't have the nasel side effect your difficult child is having, nor the others here. He was a very small dose though and that could have been it.

  8. klmno

    klmno Active Member

    Well this probably explains a lot. Last fall difficult child tried seroquel and then came a battle between allergy medications and several different AP's before he ended up with bronchitis. Not that the seroquel started it all- he had already trialed an AD for depressive symptoms so this probably just added fuel to the fire.

    Sorry- I don't mean to hijack the thread- I just wasn't aware of this possibility. Thanks for tossing the question out there- it makes others aware as well!
  9. smallworld

    smallworld Moderator

    Yes, I don't believe Seroquel will lead to bronchitis. My son took Seroquel for nearly 2 years and only suffered with the stuffy-nose side effect, which he just lived with or used nasal spray to clear up.
  10. klmno

    klmno Active Member

    Well, difficult child was pretty stubborn last fall and had shut down and refused to use the nasal spray. He typically suffers from allergies in the fall so he was already supposed to be taking preventative action but he didn't. He has a problem with getting bronchial problems if he doesn't keep the sinus passages clear. I was just thinking that the seroquel was probably contributing, adding to the continuous (seemingly) add-on of medications. And now that this topic is out there, it reminds me that he was stuffy the whole time he was on seroquel this year but I thought that was all allergies, too. In his case it's hard to tell.
  11. lizzie09

    lizzie09 lizzie


    Last year my son was prescribed 3x25mg Seroquel and 500mg Depakote
    we call it Epilim
    We started the medications on a Friday and on the following Monday he started
    to get cold type symptoms which quickly worsened and he needed to visit
    the GP. He had to be nebulized whilst there as he was wheezing and breathless. Never, ever had he asthma or any other respiratory illness
    GP prescribed prednisoline (sp) which I was too afraid to give him as it
    changes behaviour. The nebulizer in the surgery must have dont the trick
    on its own as I kept him off the steroids.

    He was on seroquel for 3mths and did not have the same experience again
    but I cant help wondering about that , was it a reaction or what as it was not normal
  12. flutterby

    flutterby Fly away!


    Good to know it's not unusual. Bonus is that I can tell if he's taken it or not!